Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 299, NWS Key West, FL

November 12, 2021

NWS Key West, FL issued this special marine warning at Nov 12, 2021, 9:58 AM EST. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 12, 2021, 9:58 AM EST (14:58 UTC)
Expired
Nov 12, 2021, 10:16 AM EST
In force
18 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Nov 12, 4:40 AM EST, 5 hours 18 minutes earlier.

Area forecast discussion, Nov 12, 4:40 AM EST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Key West FL
440 AM EST Fri Nov 12 2021

.DISCUSSION...
Mean layer ridging centered near Hispaniola is struggling to
maintain real estate as a long wave trough over the CONUS and
northern Mexico pivots to the southeast. The surface high reaches
west to near the Bahamas, giving way to a weakened gradient over
Florida and the Gulf of Mexico. Using mean storm motion as a
proxy, a weak surface trough is across the Keys. After a quiet
evening, the KBYX radar detects scattered thunderstorms across the
the coastal waters of the Florida Keys. Convection is not
confined to the surface trough axis, and in fact, strong storms
stretch from south of the Isle of Youth, into the southeastern
Gulf of Mexico. Given the sequential sparks of convection from
southwest to northeast, there appears to be beads of PDVA
vibrating to the northeast along the subtropical jet.

.FORECAST...
The broad complex of short waves circulating over the northern
Plains and the Great Lakes will swing to the east-southeast today
through Saturday, allowing higher heights to build across the
Rockies and Great Plains. Meanwhile, the southern flank of the
long wave trough will remain over Mexico. As heights rise over the
Plains, an anticyclone will tighten up over Texas and the
northwestern Gulf of Mexico. This high pressure system will move
slowly east Monday through Tuesday night. Periodic infusions of
continental air into this high will maintain a robust anticyclone
near and to the east of the Carolinas Wednesday through Thursday.

In summary, the lingering surface trough will promote unsettled
weather today and tonight. As the high takes shape near Texas
Saturday and Saturday night, light northwest to north breezes
will steadily turn to the north then northeast, with drier air
squelching rain chances. Dewpoints will fall back into the upper
50s Monday afternoon, followed by an extended period of breezy
northeasterlies and slight rain chances Monday night through at
least Wednesday.

The lurking upper trough axis over Mexico will choke on occasional
reinforcements of Pacific short wave energy over the next several
days. Depending on how all of this plays out, the extended
forecast may feature a return to unsettled weather along a
building warm front, or continued fresh east-northeasterly
breezes. For now, we nudged Wednesday night and Thursday to 30% to
account for slightly above normal rain/thunder chances.

&&

.MARINE...
There are no watches or warnings currently in effect for the
coastal waters of the Florida Keys. A Coastal Flood Advisory is in
effect for the Upper Keys due to above normal high tides. Boaters
across the Florida Keys should expect less clearance under fixed
bridges during high tide. From synopsis, a weak surface trough
will linger near the Florida Keys today and tonight. A surface
high over the southern Plains will build southeast across the Gulf
of Mexico Saturday through Sunday. Freshening northeasterly
breezes are expected Monday and Monday night as the high pressure
system matures over the southeastern United States. Small Craft
Advisories may be required for portions of the Florida Keys as
breezes freshen.

&&

.AVIATION...
VFR conditions will prevail at both EYW and MTH island terminals
through Friday with periods of sub-MVFR ceilings and sub-IFR
visibilities with passing showers. A brief lull in shower coverage
will begin to increase tonight with expanding coverage through
much of tomorrow. Have opted to include VCSH until tomorrow
evening due to increasing confidence of coverage and timing.
Otherwise, surface winds will remain primarily east to east
southeast at 6 to 8 knots.

&&

.CLIMATE...
In 1936, the daily record high temperature of 88 degrees was
recorded in Key West. Temperature records for Key West date back
to 1872.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  81  73  82  72 / 50 40 40 20
Marathon  79  72  80  70 / 50 30 30 20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory for FLZ076.

GM...None.
&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....Williams
Data Acquisition.....SMS

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Nov 12, 5:09 AM EST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
509 AM EST Fri Nov 12 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-131015-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
509 AM EST Fri Nov 12 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will be possible today and tonight. The
main hazards will be lightning strikes and locally gusty winds.

Minor coastal flooding is expected during the times of high tide
across the Florida Keys today and tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Small Craft Advisories may be required for portions of the
coastal waters of the Florida Keys Monday night through Wednesday.

Isolated thunderstorms will be possible Wednesday night and
Thursday. The main hazards will be lightning and locally gusty
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CLR

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 5:45 AM ESTAreal Flood AdvisoryKEYMonroe4 hr
Nov 12, 6:54 AM ESTAreal Flood AdvisoryKEYMonroe94 min
Nov 12, 3:41 PM ESTCoastal Flood StatementKEYMonroe43 hr
Nov 12, 3:41 PM ESTCoastal Flood AdvisoryKEYMonroe11 hr

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.